Texas, 2023

Drought in Texas, July 11 to 31, 2023

July 11 to 31, 2023 · NWS EWX · 2 events in 2 counties and zones

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 10, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 10, 11:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1244 AM CDT Tue Jul 11 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 153 PM CDT Mon Jul 10 2023

Hot, humid conditions remain the primary weather concern through the
short term. There is a very low (~10%) chance for a stray shower or
storm to reach areas north of Llano to San Marcos to La Grange late
this afternoon through the evening, but otherwise no precipitation
is forecast.

South central Texas sits on the eastern periphery of a 595 dm ridge,
with weak northerly flow aloft over weak S to SSE sfc flow. There
were a few CAMs, mainly from last night's 00Z runs, that brought
some isolated shower and thunderstorm development to our far
northeastern areas later today. Although much of the 12Z guidance
has backed off on that potential, I have opted to keep a 10% POP
with this forecast package given an area of increasing mid-level
moisture advecting in from the north and some lower level CU
development getting together in west-central portions of the FWD
CWA.

Temperatures at 1pm ranged from 89-99, on the way to highs of about
96 to 106. Although dew points have begun to mix down slightly, heat
indices remain elevated and will top out above Heat Advisory
criteria of 108 in the Advisory area, potentially reaching 112 in a
couple locations.

Persistence is the name of the game for Tuesday, with a nearly cut
and paste-able forecast. Although there could again be a very low
chance for an isolated shower/storm N of Austin, will leave any
mention out of the forecast for now and let future shifts analyze
new data. For now, will focus on the extension of the Heat Advisory
through 9pm tomorrow.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 153 PM CDT Mon Jul 10 2023

Upper level ridge centered over the state of New Mexico is forecast
to dominate the weather conditions across South Central Texas
through at least Friday. The upper level ridge weakens a little
during the upcoming weekend as a couple of upper level troughs move
across the central Plains. The upper level ridge builds back and
even stronger next week with the heat continuing across the local
area through mid to late July. Therefore, heat headlines are
expected to continue for portions of the local area through at least
the next seven days.

&&

.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Tue Jul 11 2023

VFR flight conditions start off the TAF period but anticipate the
possibility for MVFR or at least brief MVFR conditions during early
this morning, generally between 10 and 14Z, at the I-35 TAF sites
(KAUS, KSAT, KSSF). VFR conditions then return and prevail into and
through the evening as the morning low stratus dissipates and the
skies become mostly clear with only a few lingering high cirrus
clouds. Some low clouds could return overnight Tuesday night into
early Wednesday morning but will elect to keep the 30 hr sites VFR
for now. Light to moderate south to southeasterly breezes will be
expected with the strongest breezes peaking during the evening
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             105  79 104  79 /   0   0   0   0
Austin Bergstrom Intl Airport 102  78 101  78 /   0   0   0   0
New Braunfels Muni Airport    102  78 101  78 /   0   0   0   0
Burnet Muni Airport           102  77 102  77 /   0   0   0   0
Del Rio Intl Airport          106  81 105  81 /   0   0   0   0
Georgetown Muni Airport       102  78 102  77 /   0   0   0   0
Hondo Muni Airport            102  76 103  76 /   0   0   0   0
San Marcos Muni Airport       103  77 102  77 /   0   0   0   0
La Grange - Fayette Regional  101  79 100  80 /   0   0   0   0
San Antonio Intl Airport      103  79 103  78 /   0   0   0   0
Stinson Muni Airport          103  78 103  79 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Wednesday for Atascosa-Bastrop-Bexar-
Burnet-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Kinney-Lavaca-Lee-Llano-Maverick-Medina-
Travis-Uvalde-Williamson-Wilson-Zavala.

&&

Short-Term...KCW
Long-Term...17
Aviation...Brady
Hazardous weather outlook, Jul 10, 12:52 PM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
152 PM CDT Mon Jul 10 2023

TXZ171>173-183>194-202>209-217>225-228-111900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
152 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Heat Advisory is in effect for most of South Central Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat continues with heat index values up to 112 through
Wednesday. A Heat Advisory is in effect through Wednesday evening
for most of South Central Texas. Additional heat headlines will
likely be needed for portions of the local area from Thursday
forward.

Steadily decreasing relative humidities, drying vegetation, and
breezy winds could support elevated fire weather conditions over
the Rio Grande Plains, southern Edwards Plateau, and Hill Country
from Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Bexar

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bexar forecast zone
Reported by
Drought Monitor
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

Drought, Williamson

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Dry weather continued in July. Most of South Central Texas had less than normal rainfall with the Hill Country and I-35 corridor less than 25% of normal. The lack of rain made the drought worse across the region. Gillespie and Kerr Counties went from Extreme (D3) drought to Exceptional (D4) drought. Bandera, Burnet, Comal, Hays, and Llano went from Severe (D2) to D3. Travis and Williamson went from less than D2 to D3. Bastrop, Bexar, Caldwell, Guadalupe, Lee, and Uvalde went from less than D2 to D2. All other counties were unchanged: Kendall D4, Blanco D3, and Medina and Real D2. Area reservoirs continued to drop. Medina Lake fell 1.0 foot and was 84.7 feet below normal conservation pool level, Lake Buchanan was down 3.3 feet to 22.2 feet below normal, Lake Travis lost 1.9 feet to 45.7 feet below normal, and Canyon Lake was down 1.6 feet to 14.8 feet below normal. The Edwards Aquifer dropped 5.4 feet to 29.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg, Llano, and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Kerrville Stage 2, Austin Stage 1. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, much below normal on the upper Guadalupe River, much below normal on the Medina River, normal (25%-75%) to below (10%-24%) normal on the San Antonio River, and below to much below on the Colorado River. Of the counties in D2 or worse drought Bandera, Bastrop, Blanco, Burnet, Caldwell, Comal, Gillespie, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121718, 1121719.